Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

On cortosporin. Feel discomfort in throat and upper chest. Normal?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2535 Questions
Question
I'm on cortosporin ear drops for a ruptured ear drum but I always feel discomfort in my throat and upper chest every time I use them. It feels like the drops drip down there. Is this normal? It's not difficulty breathing....it feels more like a cold sensation
Posted Sat, 15 Jun 2013 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Sumit Bhatti 1 hour later
Hi,

Thank you for your query.

1. If you have a ruptured ear drum, ear drops instilled in the outer ear canal will reach the throat through the Eustachian tube which connects the middle ear to the nose.

2. This is normal and so is the discomfort.

3. Cortosporin is probably ototoxic (check if it contains neomycin) and hence you should only use Ciprofloxacin if you have a ruptured ear drum.

4. Medication should be taken only under strict medical supervision.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: On cortosporin. Feel discomfort in throat and upper chest. Normal? 17 hours later
I can't get to my ENT until Tuesday...I will ask him for the Ciprofloxacin then. I refrained from the cortosporin today but the pain got worse and I feel like I can hear less out of that ear. Even if its ototoxic, would it keep the ear from getting worse?

How long does it take for normal hearing to return? (I wear hearing aids in both ears but I feel like I can only hear 50 percent in my left ear with the rupture)

Also, I was on antibiotics for sinusitis but picked up a cold (or at least it feels like one) 3 days before I finished the prescription. The congestion is only on the side of the ruptured ear. Is this a separate issue or is it related to the ruptured eardrum?
 
 
Answered by Dr. Sumit Bhatti 5 hours later
Hi,

Thank you for writing back.

1. The pain may be controlled with pain killers and anti-inflammatory medication. Ototoxic ear drops will cause more harm than good in the long term.

2. You should get your ear examined by an ENT Specialist to confirm the above. You should get your hearing examined for any further hearing loss. An audiometry or tuning fork tests will be required. This is because a mild conductive hearing loss is usually expected which will go away after the eardrum heals. In case there is a sensorineural hearing loss, it has to be treated as soon as possible (preferably within four weeks) or it may become permanent. A few patients may get vertigo (dizziness) or tinnitus due to concussion.

3. Most traumatic perforations will heal on their own. Average healing time may vary from a few days to a few weeks. Most dry small traumatic ear drum ruptures that I see heal within two to six week. Long term complications are rare. Healing is usually excellent. The ear should be kept dry. Infection should be prevented. Medication may be prescribed to achieve this. Regular check-ups to monitor the progress of the healing are required. In the rare case that the perforation is confirmed and does not heal, it may require an operative procedure to close the defect. This is especially important if you are using a hearing aid in that ear.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor